II. Analgesics and anti-inflammatory drugs


Acetaminophen is a widely used analgesic and antipyretic.
 
Incidence
Uncommon in non-aspirin sensitive patients.
 
Specific acetaminophen allergy is probably exceptional.
 
Clinical manifestations
Urticaria (61% of reactions), angioedema, maculopapular exanthemas, fixed drug eruption, pigmentary purpura, exfoliative dermatitis, pruritus, acute generalized exanthematous pustulosis.
 
Anaphylactic shock.
 
Bronchospasm.
 
Rhinoconjunctivitis.
 
Diagnostic methods
Cutaneous testing
 
Skin prick-tests: one positive case reported following generalized urticaria.
 
Patch-tests: paracetamol syrup in pet. (30%) ; paracetamol suppository in pet. (30%), pure paracetamol powder in pet. (30%): positive in 3 patients with delayed manifestations.
 
Specific IgE: one case reported following generalized urticaria.
 
Oral challenge (50 mg, 100 mg, 250 mg, 500 mg, 750 mg) at 30 minute intervals.
 
Mechanisms
Acetaminophen possesses a weak cycloxygenase inhibitor action.
 
Aspirin-sensitive patients may react to high doses (> 650 mg) of acetaminophen, which suggests cycloxygenase inhibition.
 
Type I hypersensitivity to paracetamol is rare, but does exist.
 
Management
Cross reactivity between acetaminophen and other NSAIDs is conflictual (0 to 34%).
 
Low frequency has been reported when acetaminophen challenge doses of 650 mg or less are administered (0 to 6 %).
 
Avoid high doses of acetaminophen (>1000 mg) in aspirin-sensitive asthmatic patients.
 
Use oral provocation challenge to ascertain that analgesic substitutes are safe.
 
One case of aseptic pustular eruption due to paracetamol with worsening of lesions, (appearance of toxic epidermal necrolysis) and severe hemodynamic disturbances following intravenous use of propacetamol hydrochloride.

References

  1. Mendizabal S.L, Diez Gomez M.L, "Paracetamol sensitivity without aspirin intolerance", Allergy, 1998 ; 53 (4): 457-8
  2. de Almeida M.A, Gaspar A.P, Carvalho F.S, Nogueira J.M, Pinto J.E, "Adverse reactions to acetaminophen, ASA and NSAIDs in children: what alternatives?"; Allergy. Asthma. Proc., 1997 ; 18 (5): 313-8
  3. Ownby D.R, "Acetaminophen-induced urticaria and tolerance of ibuprofen in an eight year-old child", J. Allergy. Clin. Immunol., 1997 ; 99: 151-2
  4. de Coninck A.L, van Strubarq A.S, Pipeleers-Marichal M.A, Huyghens L.P, Suys E.T, Roseeuw D.I, "Acute generalized exanthematous pustulosis induced by paracetamol. A case with severe hemodynamic disturbances", Dermatology., 1996 ; 193 (4): 338-41
  5. Ibanez M.D, Alonso E, Munoz M.C, Martinez E, Laso M.T, "Delayed hypersensitivity reaction to paracetamol (acetaminophen)", Allergy, 1996 ; 51 (2): 121-3
  6. Schwarz N, Ham Pong A, "Acetaminophen anaphylaxis with aspirin and sodium salicylate sensitivity: a case report", Ann. Allergy. Asthma. Immunol., 1996 ; 77: 473-4
  7. Settipane R.A, Schrank P.J, Simon R.A, Mathison D.A, Christiansen S.C, Stevenson D.D, "Prevalence of cross sensitivity with acetaminophen in aspirin-sensitive asthmatic subjects", J. Allergy. Clin. Immunol., 1995 ; 96: 480-5
  8. Leung R, Plomley R, Czarny D,"Paracetamol anaphylaxis", Clin. Exp. Allergy., 1992 ; 22 (9): 831-3

As in all diagnostic testing, the diagnosis is made by the physican based on both test results and the patient history.